Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
  • entries
    8
  • comments
    8
  • views
    5893

The start of a long journey begins with a step.

RachL809

405 views

Hello everyone!

I'm pretty excited about trying Accutane for the third time. I know, it is very rare (80% of first time users are free and clear and never need it again, only 20% need a second course), especially considering this is my THIRD time!

Granted, spread out over 11 years. Lucky me.

I have been suffering from acne since I was 9 years old. Yay puberty! :D My body acne was so bad that I didn't want to wear a nice dress for my Bat Mitzvah; I was super depressed about it. My Bat Mitzvah was a huge deal for me, bigger than a Sweet 16 because it meant that I was responsible for my actions, as an adult would be. I was super psyched to stand up in front of my family, friends, and community and read from the Torah, get a scholarship to Israel, and be an all around stage ham :dance:

Because of my acne, though, I was dreading pictures and picking out a dress. Now I've always been a bit of a girlie girl, so this was pretty serious. My mother took me to her favorite doctor in Manhattan, and he prescribed Accutane for me.

This was way back in the stone ages of Accutane, or 1999. I have no idea how long the course was or the amount I was prescribed, I just remember DO NOT GET PREGNANT all over the packet and pill pouches. My only side effects were big red chapped lips, especially at the sides of my mouth. In my 8th grade pic I had huge red lips cuz, silly me, I tried to cover it with red lipstick. :D

I had no idea what it was or that it was caused by Accutane, but when I went to the Dr. and he took me off of it. That was around September of 1999, right after said mortifying Picture Day.

My second round was when I was 15. By then I had a different doctor, my best friend's dad, and when I told him I wanted to go on Accutane again (teenage acne sucks just as much as adolescent acne), he made me take a blood test to make sure I wasn't pregnant! I was mortified that he though I was sexually active, especially with my mom right there. This was 2001/2002.

Still don't remember how long the course was or the amount, but my skin stayed quite clear after that.

Alas, despite being on birth control, the zits never COMPLETELY went away. I had what you would call mild to moderate acne, but acne none-the-less. I still had occasional zits on my chest and arms, but NOTHING like before.

Even now, in my 20s, it has been mostly under control. But I still get horrible breakouts, especially on my forehead, chin, and the frame of my face - no matter how often I wash my hair! Thankfully my bf, The Handsome, loves me no matter how I look. :D

I went yesterday to the dermatologist to have a mole looked at, and I brought up my acne (lately I have been having more frequent body breakouts, my back looks like a minefield!). He suggested Accutane (or in Israel, where I live now, Curatane).

I balked, saying I've been down that path, had horrible side effects on my lips, and I want to have kids within the next 3 to 5 years, blah blah blah. I basically explained all my fears. Now, when I was 12 and 15, no one explained to me all of the side effects - try none! - associated with Accutane. I just knew about the birth defects and chapped lips. So when he explained to me that 10-15 years ago doctors were prescribing much stronger doses that caused more severe side effects, that eased my qualms about going down the Accutante path again.

He mentioned that he has never had a patient need a third go around, and that it's especially unlikely given that i have mild to moderate acne right now. Also, it's good because it's several years away from when I want to start having children, so I do not need to worry about side effects. Apparently, women come in to get acne treatment before their weddings but cannot use Accutane because they plan on getting pregnant shortly after (common among religious Jews). He said that if I experience any side effects, just to stop taking it and we'll re-approach.

I bought the pack last night and had KFC - naughty me! Especially since I've been trying to diet. I waited a bit before popping the pill though and hopped on here to check out what people were saying.

I was shocked, to say the least. I had no idea that it was such an intense drug! :D It made me feel better that my Dr. prescribed me only 10mg for this first month.

He's American, also, so that certainly helps in making me feel more comfortable! :D I am fluent in Hebrew, as I study in the language at University (in my second semester of my junior year), but a mother tongue is a mother tongue! And I stumble a bit when I talk about sensitive topics.

Anywho, I popped the first pill around 10:30pm last night (March 4th). I hope because I was feeling pretty full it still works! I will be more diligent though, and make sure I really do take it with food. That's all he told me to do, make sure I take it with food. In a month I am getting blood tests done to make sure everything is peachy keen.

So I'm not sure if today is Day One or Day Two, since I took my second pill this morning (ok, it was 2pm, but I was eating breakfast! :D). Took it with my homemade oatmeal - delisssssh.

I'm trying to eat healthier, as by Passover (end of March) in Israel it's beach weather and I want to look hot in my itty bitty bikini! Gotta shed the winter pounds, about 10-15 of the suckers. I tend to drop them pretty quickly when I make the right food choices, but that can be haaard.

Thankfully, I love to cook so it's about buying the right items and being diligent enough to make the meal. Last night equaled KFC cuz The Handsome is quitting smoking - put on his first patch today! - so we wanted to celebrate by eating something cheap, yet satisfyingly naughty. Tonight is baked chicken breasts over whole wheat pasta though.

We don't eat out a lot since we are trying to start a savings account. We realized last month that we truly live month to month, and if we want to get married within the next two years (I have a hankering he's gonna propose soon! :drool:), we should start putting money away.

Which starts, of course, with not spending more than we make a month...Sigh.

I wanted to document my third (and hopefully last) course of Accutane. I have found the forums here helpful in what to do - and most importantly, what NOT to do - while on the 'Tane invaluable, so I hope to be here often, and contribute!

Hope I didn't bore you too much.

RachL :D



3 Comments


Recommended Comments

Good luck to you, girl, lets hope that the third time will do its charm!I'm so excited to actually find someone from Israel here, since I live in Israel too :- where do you live and in which uni. you study?I'm waiting for pesach too... specially for the hofesh from my studies :)

Share this comment


Link to comment
Good luck to you, girl, lets hope that the third time will do its charm!I'm so excited to actually find someone from Israel here, since I live in Israel too :- where do you live and in which uni. you study?I'm waiting for pesach too... specially for the hofesh from my studies :)
Hey! I study at Bar Ilan Uni, studying Mid East History. Just finished the semester break, thankfully last week was a short one!What about you?

Share this comment


Link to comment
Good luck to you, girl, lets hope that the third time will do its charm!I'm so excited to actually find someone from Israel here, since I live in Israel too :- where do you live and in which uni. you study?I'm waiting for pesach too... specially for the hofesh from my studies :)
Hey! I study at Bar Ilan Uni, studying Mid East History. Just finished the semester break, thankfully last week was a short one!What about you?
I study english lit. and french at Tel Aviv Uni. :redface:)I have a friend in Bar Ilan, she studies hebrew lit. :(

Share this comment


Link to comment
Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×